New Directions in Chemotherapy-Induced Neutropenia - Episode 1

Facts About Chemotherapy-Induced Neutropenia

Lee Schwartzberg, MD, FACP, of the West Cancer Center, highlights variables that increase the risk for developing chemotherapy-induced neutropenia and its implications on patients.

Lee Schwartzberg, MD, FACP: Chemotherapy-induced neutropenia [CIN] is a serious consequence of cancer chemotherapies, many of which are heavily myelosuppressive, and chemotherapy-induced neutropenia does put a substantial toll on patients with cancer.

The most important clinical implication of CIN is febrile neutropenia [FN]. Fever in the setting of neutropenia, typically with a neutrophil count less than 1000 [per μL], or even more so less than 500 [per μL}, should prompt an evaluation for an infection. Even when we don’t find an infection, febrile neutropenia, fever greater than 100.5 [°F], approximately, that lasts with neutropenia should be treated as an infection unless proven otherwise.

Febrile neutropenia can lead to a hospitalization. It can lead to sepsis, and it can lead to exacerbation of multiple comorbidities. In extreme cases, it can even lead to mortality, and we do see that even in today’s era where we have effective antibiotics. It does happen. We find that patients get chemotherapy-induced neutropenia, or CIN, depending on the degree of myelosuppression of the chemotherapy regimen that they’re receiving. If one looks at the NCCN [National Comprehensive Cancer Network] guidelines, for example, there are nice lists of example regimens that have a high risk of CIN and the consequence of febrile neutropenia. Typically, that’s considered high risk if that risk is greater than 20% for febrile neutropenia. And many regimens that we use today continue to have that high risk. Even more are in the intermediate group, which based on the chemotherapy itself, has a risk of 10% to 20% of FN and a higher risk of CIN.

There are other factors that impact the chance of getting febrile neutropenia besides the intensity of the chemotherapy alone, and some of them are things like age. Patients who are over the age of 65 have a higher risk of developing CIN and FN. Those patients are at particular high risk, as are patients who have extensive bone marrow involvement, who have had prior chemotherapy and prior radiation therapy, who have had CIN in a previous cycle of therapy either with the same regimen or a previous regimen, and also the patients who have substantial comorbidities like diabetes and renal dysfunction or liver dysfunction.

When you put all that together, there are many patients who are at high risk of FN, even with the intermediate range myelosuppressive regimens.

For regimens that are low risk, under 10%, we typically don’t consider them at high enough risk to consider any prophylaxis against CIN.

The frequency of CIN depends on the myelosuppressive intensity of the chemotherapy. It varies from disease to disease, not by the disease per se, but by which chemotherapy regimen they’re getting. Combination chemotherapy with drugs that are highly myelosuppressive like taxanes or combinations of platins, like carboplatin, and a taxane tend to be higher. Regimens with anthracyclines tend to be higher. But it depends on the specific dosing and schedule of the regimen.

Regimens that are given at less frequent intervals, for example a 3-week regimen, is more likely to make a patient susceptible to CIN. But it’s mostly about the regimen and about the patient’s risk factors, and the disease risk factors themselves.